Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 39, NWS Tucson, AZ

July 24, 2010Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 24, 2010, 6:20 PM MST for Pima County, Pinal County, Arizona. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2010, 6:20 PM MST (01:20 UTC)
Expired
Jul 24, 2010, 7:00 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:45 PM MSTTSTM WND DMG6 Ne Oro Valley, AZCHAIN LINK FENCE SUPPORT POLES BLOWN OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3298 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS55 KTWC 250120
SVRTWC
AZC019-021-250200-
/O.NEW.KTWC.SV.W.0039.100725T0120Z-100725T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
620 PM MST SAT JUL 24 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ORO VALLEY...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 612 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR ORO
  VALLEY AND CATALINA...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CATALINA...ORACLE JUNCTION...SADDLEBROOKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3264 11084 3243 11069 3235 11096 3249 11115
TIME...MOT...LOC 0119Z 231DEG 6KT 3246 11091

$$

MEYER
2 follow-up statements
505 
WWUS55 KTWC 250140
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
640 PM MST SAT JUL 24 2010

AZC019-021-250200-
/O.CON.KTWC.SV.W.0039.000000T0000Z-100725T0200Z/
PIMA AZ-PINAL AZ-
640 PM MST SAT JUL 24 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CATALINA AND ORO 
VALLEY...MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH AND HEAVY RAIN WITH THIS 
STORM.

&&

LAT...LON 3264 11084 3243 11069 3235 11096 3249 11115
TIME...MOT...LOC 0139Z 231DEG 6KT 3248 11091

$$

MEYER
591 
WWUS55 KTWC 250158
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
658 PM MST SAT JUL 24 2010

AZC019-021-250205-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-100725T0200Z/
PIMA AZ-PINAL AZ-
658 PM MST SAT JUL 24 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES WILL EXPIRE AT 700 PM MST...

AT 655 PM MST THE THUNDERSTORM NEAR ORO VALLEY AND CATALINA HAD 
DIMINISHED IN INTENSITY AND DRIFTED NORTHEAST AND NORTH. THE WARNING 
WILL BE ALLOWED TO EXPIRE AT 7 PM.

AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE HEAVY RAINFALL AND 
RUNOFF CONTINUES FOR THIS AREA UNTIL 930 PM.

LAT...LON 3264 11084 3243 11069 3235 11096 3249 11115
TIME...MOT...LOC 0155Z 231DEG 6KT 3250 11089

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:10 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 3:10 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST SAT JUL 24 2010

.SYNOPSIS...PLENTY OF MOISTURE WILL RESULT IN A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE NEXT SEVEN DAYS.

&&

.DISCUSSION...STARTED OFF THE DAY WITH FULL SUNSHINE AND WITH A VERY
MOIST ATMOSPHERE IN PLACE...IT DIDN'T TAKE LONG FOR DEVELOPMENT TO
GET GOING OVER/NEAR THE HIGHER TERRAIN. DOPPLER RADAR ESTIMATED
RAINFALL IN A FEW AREAS IN COCHISE COUNTY MAY HAVE RECORDED UP
TO 2 INCHES WITH A FEW SPOTS ON THE NORTH SIDE OF THE CATALINAS
RECORDING UP TO AN INCH. AS OF 3 PM MST...ISOLATED TO WIDELY
SCATTERED ACTIVITY WAS MAINLY IN GREENLEE...GRAHAM AND COCHISE
COUNTIES. I HAVE ADJUSTED POPS FOR THIS EVENING WITH LESS THAN 20%
FROM TUCSON WEST AND THE HIGHER POPS EAST OF TUCSON. MAIN THREAT
TONIGHT FROM SLOW MOVING STORMS WILL BE HEAVY RAIN LEADING TO VERY
LOCALIZED FLASH FLOODING PROBLEMS.

ACTIVITY WILL BE DIMINISHING AFTER THE SETTING SUN BUT WILL HOLD ON
TO A SLIGHT CHANCE...MAINLY EASTERN SECTIONS...AS UPPER LOW OVER THE
STATE OPENS UP AS IT MOVES SLOWLY TO THE EAST.

SUNDAY...UPPER TROF WILL GENERALLY BE ALONG THE AZ/NM BORDER WITH
NORTHERLY FLOW INCREASING OVER THE AREA. FURTHER NORTH THE UPPER
HIGH WILL BE MOVING THROUGH THE GREAT BASIN. STILL PLENTY OF
MOISTURE AROUND FOR SCATTERED AFTERNOON/EVENING THUNDERSTORMS...WITH
HEAVY RAIN THE MAIN THREAT.

MONDAY...FLOW ALOFT BECOMES MORE EASTERLY AS UPPER HIGH MOVES TO
NEAR THE FOUR CORNERS. THIS WILL ALLOW THE TROUGH OVER WESTERN NEW
MEXICO TO MOVE WEST OVER THE AREA AS AN INVERTED TROF. THUS
EXPECTING BETTER UPPER DYNAMICS TO PROVIDE BETTER AREAL COVERAGE OF
STORMS. HEAVY RAIN WILL STILL BE MAIN THREAT FROM STORMS.

TUESDAY THROUGH FRIDAY...STANDARD MONSOON FORECAST IN PLACE WITH
LITTLE WIGGLES/SPINNERS ENHANCING ACTIVITY.

&&

.AVIATION...WDLY SCTD TS/SHRA...MAINLY E OF TUCSON...WILL
DIMINISH/END AFTER 24/05Z...THEN REDEVELOP AGAIN AFTER 24/18Z. GUSTS
UP TO 40 KNOTS NEAR STORMS THIS EVENING AND ONCE AGAIN ON SUNDAY.
OTHERWISE SURFACE WINDS AWAY FROM THUNDERSTORMS WILL GENERALLY BE
LESS THAN 10 KNOTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 24, 10:33 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1033 AM MST SAT JUL 24 2010

AZZ019-029>035-250700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1033 AM MST SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY MOIST ATMOSPHERE REMAINS IN PLACE OVER ALL OF SOUTHEAST
ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING THUNDERSTORMS
TO DEVELOP OVER MUCH OF THE AREA THIS AFTERNOON. ISOLATED STRONG
WIND GUSTS WILL BE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH THE PERIOD...WITH
HEAVY RAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 24, 6:08 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
608 PM MST SAT JUL 24 2010

AZZ029-250230-
SOUTHEAST PINAL COUNTY AZ-
608 PM MST SAT JUL 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST PINAL COUNTY UNTIL 730
PM MST...

AT 6 PM MST STRONG THUNDERSTORMS HAD GENERATED AN OUTFLOW WITH
BLOWING DUST PUSHING THROUGH PORTIONS OF SOUTHEAST PINAL COUNTY.

EXPECT VISIBILITIES TO BE REDUCED TO 1 MILE AT TIMES WITH LOCALIZED
BRIEFLY LOWER VISIBILITIES POSSIBLE.

AREAS AFFECTED INCLUDE...ELOY...RED ROCK...PICACHO PEAK...PICACHO AND
FRIENDLY CORNERS.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS
THAT MAY INVOLVE CHAIN COLLISIONS AND MULTIPLE PILEUPS. IF DENSE
DUST IS OBSERVED BLOWING ACROSS A ROADWAY...PULL YOUR VEHICLE OFF
THE PAVEMENT AS FAR AS POSSIBLE TO STOP. TURN OFF THE LIGHTS...SET
THE EMERGENCY BRAKE...AND TAKE YOUR FOOT OFF THE BRAKE PEDAL TO
ENSURE BRAKE LIGHTS ARE NOT ILLUMINATED

LAT...LON 3304 11122 3252 11124 3252 11164 3270 11170

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:08 PM MSTSpecial Weather StatementTWCPinal82 min
Jul 24, 6:26 PM MSTAreal Flood AdvisoryTWCPima, Pinal105 min
Jul 24, 8:09 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 25, 11:23 AM MSTFlash Flood WarningTWCGraham112 min
Jul 25, 12:14 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 25, 12:25 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 25, 1:25 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 25, 2:52 PM MSTSpecial Weather StatementTWCCochise53 min
Jul 25, 2:54 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 25, 3:17 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 25, 3:26 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 25, 3:48 PM MSTFlash Flood WarningTWCCochise63 min
Jul 25, 4:26 PM MSTSpecial Weather StatementTWCGreenlee49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.